Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 158, NWS Midland/Odessa, TX

September 26, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2004, 8:30 PM MDT for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2004, 8:30 PM MDT (02:30 UTC)
Expired
Sep 27, 2004, 2:30 AM MDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

The radar

The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 270235
FFWMAF
NMC015-270830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM MDT SUN SEP 26 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 230 AM MDT

* AT 8 PM MDT...A TRAINED WEATHER SPOTTER REPORTED WATER 4 FEET 
  DEEP OVER THE ROADWAY FROM ROCKY ARROYO OVER COUNTY ROAD 401...
  2 MILES WEST OF HIGHWAY 137...OR 21 MILES NORTHWEST OF CARLSBAD. 
  IN ADDITION...AT 825 PM MDT LOCAL LAW ENFORCEMENT REPORTED WATER 
  OVER THE ROADWAY FROM DARK CANYON DRAW AT HILDAGO STREET AND 
  SAN JOSE BOULEVARD IN THE SOUTHWEST PORTION OF THE CITY OF CARLSBAD. 
  THESE ROADS WERE BARRICADED. ALTHOUGH RAIN HAD DIMINISHED 
  SIGNIFICANTLY ACROSS THE WARNED AREA...FLOODING ALONG THE 
  AFOREMENTIONED AREAS WILL CONTINUE. 
  
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
      3201 10484 3296 10483 3297 10380

$$
2 follow-up statements
000 
WGUS74 KMAF 270636
FFSMAF
NMC015-270830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1236 AM MDT MON SEP 27 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM MDT FOR EDDY 
COUNTY...

SIGNIFICANT FLOODING CONTINUES OVER THE ROADWAY FROM ROCKY ARROYO 
OVER COUNTY ROAD 401...ABOUT 2 MILES WEST OF HIGHWAY 137...21 MILES 
NORTHWEST OF CARLSBAD. FLOODING ALSO CONTINUES AT DARK CANYON DRAW 
AT HILDAGO STREET AND SAN JOSE BOULEVARD IN THE SOUTHWEST PORTION OF 
THE CITY OF CARLSBAD. THESE ROADS REMAIN BARRICADED.

AT 1227 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
ONLY A FEW LIGHT RAIN SHOWERS ACROSS SOUTHERN AND EASTERN EDDY 
COUNTY. HOWEVER...ADDITIONAL HEAVIER SHOWERS MAY STILL DEVELOP LATER 
TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO 
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND...DONT DROWN.

$$
000 
WGUS74 KMAF 270828
FFSMAF
NMC015-270845-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 AM MDT MON SEP 27 2004

...THE FLASH FLOOD WARNING FOR EDDY COUNTY WILL BE ALLOWED TO EXPIRE 
AT 230 AM MDT... 

AT 220 AM MDT...LOCAL LAW ENFORCEMENT REPORTED THAT FLOODING HAD 
SUBSIDED IN CARLSBAD. NO FLOODING WAS REPORTED ELSEWHERE IN EDDY 
COUNTY. AT 224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
DETECTED ONLY A FEW LIGHT SHOWERS ACROSS EDDY COUNTY.

ALTHOUGH THE FLOOD THREAT HAS ENDED...ADDITIONAL SHOWERS OR 
THUNDERSTORMS MAY REDEVELOP EARLY THIS MORNING. IF HEAVY RAINS 
REDEVELOP...THE FLOODING POTENTIAL WILL RETURN.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR 
ADDITIONAL STATEMENTS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:20 PM MDT, 6 hours 10 minutes earlier.

Area forecast discussion, Sep 26, 2:20 PM MDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT SUN SEP 26 2004

.SHORT TERM...
SATELLITE IMAGERY SHOWS BAROCLINIC LEAF SIGNATURE WITH UPPER LEVEL
TROUGH CURRENTLY CENTERED OVER SOUTHWEST PORTIONS OF NEW MEXICO.
THE 6 AND 12 HOUR MODEL PROGS OF THIS UPPER LEVEL TROUGH ARE IN GOOD
AGREEMENT WITH ITS POSITION AS SEEN IN CURRENT SATELLITE IMAGERY.
A LARGE AREA OF WARM TOP CONVECTION CONTINUES OVER THE SOUTHERN AND
WESTERN PORTIONS OF THE FORECAST AREA PRESENTLY...AND WOULD EXPECT
THESE SHOWERS AND THUNDERSTORMS TO CONTINUE AND PERHAPS INTENSIFY
OVERNIGHT AS THE MID LEVEL COLD POOL ALOFT SEEN ON THE MORNING EPZ
500 MB UPPER AIR PLOT SLIDES FARTHER EASTWARD AND JET DYNAMICS BECOME
SLIGHTLY MORE FAVORABLE ACROSS THE CWA. GROUNDS ALREADY SATURATED
FROM RAINS THE PAST THREE DAYS ARE ALREADY RECEIVING ADDITIONAL
RAINFALL TODAY. CONDITIONS ARE DETERIORATING ACROSS EDDY AND LEA
COUNTIES IN NEW MEXICO...AND OVER BREWSTER...JEFF DAVIS...AND REEVES
COUNTIES IN TEXAS.  ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING
OVER VAL VERDE AND CROCKETT COUNTIES ARE PRESENTLY MOVING NORTH
NORTHWEST INTO THE SOUTHERN PORTIONS OF THE TEXAS PERMIAN BASIN.
BASED ON THIS AND EXPECTED RAINFALL LATER TONIGHT...HAVE ISSUED A
FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH MONDAY MORNING.

.LONG TERM...
MODELS CONTINUE TO FORECAST A SLOWER PROGRESSION OF THE UPPER
TROUGH ACROSS OUR COUNTY WARNING AREA.  BASED ON HOW WELL THE
MODELS DID WITH THE CURRENT POSITION OF THE UPPER TROUGH AND ALSO
BASED ON THE GFS PROG TO KEEP SIGNIFICANT JET ENERGY WEST OF THE LOW
CENTER...FEEL THAT THE SLOWER SOLUTION IS APPROPRIATE.  THIS SLOWER
SOLUTION WILL RESULT IN A CONTINUED WET PATTERN FOR SOUTHEAST
NEW MEXICO AND WEST TEXAS THROUGH AT LEAST TUESDAY ALONG WITH
COOLER THAN NORMAL MAXIMUM TEMPERATURES.  MORE ZONAL MID AND UPPER
LEVEL FLOW BY THURSDAY SHOULD RESULT IN A BRIEF WARMING TREND
THURSDAY AND FRIDAY...BEFORE ANOTHER STORM SYSTEM APPROACHES THE
AREA BY THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             58  72  57  77 /  50  60  40  50
CARLSBAD NM               56  72  55  75 / 100  50  40  40
DRYDEN TX                 62  76  61  80 /  60  50  40  50
FORT STOCKTON TX          60  73  58  75 /  70  60  30  60
GUADALUPE PASS TX         53  68  52  69 /  70  50  40  40
HOBBS NM                  57  70  55  73 /  80  50  40  50
MARFA TX                  50  69  51  71 /  80  50  30  50
MIDLAND INTL AIRPORT TX   59  72  57  75 /  50  60  30  50
ODESSA TX                 59  72  58  74 /  50  60  30  50
WINK TX                   61  72  59  75 /  70  60  40  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH ALL COUNTIES THROUGH 10Z MONDAY MORNING.
NM...FLASH FLOOD WATCH FOR EDDY AND LEA COUNTIES THROUGH 10Z MONDAY
MORNING.

&&

67/03
Hazardous weather outlook, Sep 26, 1:30 PM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT SUN SEP 26 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT (130 PM MDT) SUN SEP 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW
MEXICO THROUGH TONIGHT.  HEAVY RAINS HAVE FALLEN OVER MANY AREAS
SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE
UPPER TRANS PECOS REGION.  HEAVY RAINS TRAINING OVER THESE SAME
LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL
FOR ADDITIONAL FLASH FLOODING.

RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY
RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY.
A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH
ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY.

A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE
OUTLOOK AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY...
ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE
LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

In the hours before

Special weather statement, Sep 26, 4:48 PM MDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT SUN SEP 26 2004

NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-
082-271000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY-
PECOS-REAGAN-REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-
SOUTHERN LEA COUNTY-TERRELL-UPTON-WARD-WINKLER-
548 PM CDT (448 PM MDT) SUN SEP 26 2004

...A VERY DANGEROUS FLASH FLOOD EVENT IS DEVELOPING...

THUNDERSTORMS AND HEAVY RAINFALL ARE SPREADING OVER THE PERMIAN BASIN
AND THE TRANS PECOS REGION. CURRENT INDICATIONS ARE THAT HEAVY
RAINFALL WILL PERSIST OVER MUCH OF THE PERMIAN BASIN...THE TRANS
PECOS REGION...AND SOUTHEASTERN NEW MEXICO THROUGH THE NIGHT AND INTO
MONDAY. ISOLATED RAINFALL AMOUNTS BY SUNRISE MAY EXCEED 2 TO 4
INCHES.

THIS WILL LIKELY RESULT IN A VERY DANGEROUS FLASH FLOOD EVENT OVER
PORTIONS OF THE AREA. TRAVEL TONIGHT IN THESE AREAS IS STRONGLY
DISCOURAGED FLASH FLOODING ALONG AREA ROADWAYS AND HIGHWAYS WILL
LIKELY OCCUR. AREA RESIDENTS AND THOSE THAT MUST TRAVEL SHOULD
MONITOR THE LATEST WEATHER CONDITIONS...AND BE PREPARED TO TAKE LIFE
SAVING ACTIONS SHOULD FLOODING BE OBSERVED OR IF A WARNING IS
ISSUED.

TURN AROUND...DONT DROWN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 8:55 PM MDTFlash Flood WarningMAFLea6 hr
Sep 27, 3:00 AM MDTFlash Flood WarningMAFLea6 hr
Sep 27, 9:14 AM MDTFlash Flood WarningMAFLea6 hr
Sep 27, 3:25 PM MDTFlash Flood WarningMAFLea6 hr

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.